Alert archive / Virginia / Flash Flood Warnings in 2000

Flash Flood Warning 35, NWS Wakefield, VA

September 1, 2000Southampton County, City of Franklin, Virginia

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2000, 3:42 PM EDT for Southampton County, City of Franklin, Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2000, 3:42 PM EDT (19:42 UTC)
Expired
Sep 1, 2000, 4:45 PM EDT
In force
63 min
Issued by
NWS Wakefield, VA
Area
Whole counties

Counties City of Franklin, VA, Southampton County, VA

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 011944
FFWAKQ
VAC175-620-012045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF FRANKLIN IN SOUTHEAST VIRGINIA
  SOUTHAMPTON COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 445 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR BOYKINS...MOVING       
  NORTHEAST AT 5 MPH. DOPPLER RADAR ESTIMATED UP TO TWO INCHES OF 
  RAIN HAS FALLEN NEAR BOYKINS DURING THE PAST 30 MINUTES. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNE_D AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
  FLOODING INCLUDE...BOYKINS...COURTLAND...FRANKLIN...NEWSOMS...
  SEDLEY AND STORY.

$$

44

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 2:13 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Sep 1, 2:13 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
213 PM EDT FRI SEP 1 2000

HAVE HAD TO DEAL WITH SHWRS/TSTMS PRODUCING TORRENTIAL RNFL MUCH OF
THE DAY. STFS...FFS AND FFW HAVE BEEN ISSUED TO COVER THE SITUATION
SO FAR. THINK MORE WILL FOLLOW...BUT NOT SURE WHAT AREAS WILL BE
NEXT. MESOSCALE SWIRL IN CU FIELD NE DAN APPRS TO HAVE A WSHFT
ASSOCD WITH IT. THESE FEATURES HAVE LIKELY CONTRIBUTED TO ENHANCED
SHWRS/TSTMS THRUT RGN TDA. ANTICIPATE ACTVTY WILL DMSH AFT SUNSET.
UNFORTUNATELY...GIVEN TRPCL NATURE OF AMS...THINK THERE WILL BE SOME
ECHOES ON OUR 88D ALL NIGHT. BTW...OUR 88S STM TOTAL PCPN HAS NOT RESET
SINCE 8/27. MANY AREAS HAVE RECEIVED 1 TO 4 INCHES OF RAIN IN THAT
TIME FRAME.

FOR THE NEXT 48 HRS...CAN YOU SAY PERSISTENCE??? MDLS IN GEN
AGREEMENT THAT PATTERN WHICH HAS ESTABLISHED ITSELF FOR THE LAST FEW
DAYS WILL CONINTUE MUCH OF THE WEEKEND. UP LOW NR THE AL/GA BORDER
NOT FCST TO MOVE MUCH AND IS XPCD TO CONTINUE TO PUMP TRPCL AMS INTO
RGN...WHILE SPINNING OFF IMPLUSES WHICH WILL ENHANCE SHWR/TSTM
DVLPMT ACRS RGN. HAVE ESSENTIALLY GONE WITH BLANKET 40 PCT POPS THRU
SUN...ALTHO FEEL MOST ACTVTY WILL BE DIURNAL IN NATURE...AND CSTL
AREAS MAY END UP MAINLY DRY THIS WEEKEND. THAT CERTAINLY HAS BEEN
THE CASE THE LAST 2 DAYS. TEMPS BASICALLY 70 TO 75 AT NIGHT...AND IN
THE 80S DURG THE DAY. WOULD NOT BE SURPRISED TO SEE A COUPLE SE
VA/NE NC LOCATIONS REACH 90 SAT/SUN.

XTNDD...MDLS SUGGEST LIGHT AT THE END OF OUR RAINY TUNNEL. CDFNT
FCST TO MOVE THRU RGN LT MON/TUE...THEN CONTINUE SWD. DRIER AND MORE
COMFORTABLE AMS LKLY FOR MIDWEEK. I FOR ONE CANT WAIT

MARINE...WINDS/WAVES TO REMAIN BLO SCA CRITERIA THROUGH PD. OUTSIDE
OF ANY PCPN...SHOULD BE A DECENT BOATING WEEKEND. BUT...BEWARE OF
THOSE TSTMS

FCSTID = 59
RIC   72  86  73  87 /  40  40  40  40
ORF   75  86  74  87 /  40  40  40  40
ECG   75  86  74  87 /  40  40  40  40
SBY   72  85  73  86 /  30  40  40  40
FVX   72  86  73  86 /  40  40  40  40
AKQ   72  86  73  87 /  40  40  40  40
PHF   72  86  73  87 /  40  40  40  40
OXB   72  82  73  86 /  30  40  40  40

.AKQ...
MD...NONE.
NC...NONE.
VA...NONE.

SAMMLER

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 1:28 PM EDTFlash Flood WarningAKQCharles City, Prince George, Surry, Sussex2 hr
Sep 1, 4:24 PM EDTFlash Flood WarningAKQSouthampton, City of Franklin36 min

Nearby

Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.